Hail, Pawnee
- When
- June 3, 2:56 AM CST
- Where
- Pawnee County, 4 mi S of Sanford
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.133, -99.317
2 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 2:25 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT SUN JUN 3 2001 MOST OF THE EXCITEMENT AGAIN FOR THIS FORECAST PACKAGE REVOLVES AROUND DEVELOPMENT OF CONVECTION WITH EXTREMELY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. ANOTHER ISSUE OF CONCERN IS THE EXTENT OF CLOUDINESS AND HOW QUICKLY THE STRATUS WILL MIX OUT BENEATH THE INVERSION. TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER AND MESOSCALE FEATURES WHICH ARE EXTREMELY DIFFICULT TO ANTICIPATE VERY FAR INTO THE FUTURE. THE CONVECTIVE COMPLEX WHICH WAS LOCATED OVER NORTHEASTERN COLORADO AND WESTERN NEBRASKA EARLY THIS MORNING LIKELY WILL BEGIN TO TURN TO THE SOUTHEAST AND RIPPLE ALONG THE MID LEVEL BAROCLINIC ZONE INTO CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. ELEVATED CONVECTION WHICH DEVELOPED OVER EASTERN COLORADO SATURDAY EVENING HAS PERSISTED ABOVE THE MID LEVEL INVERSION AND MAY INTENSIFY AS IT PROGRESSES EASTWARD AND ERODES THE WEAKER MID LEVEL INVERSION OVER CENTRAL KANSAS. THE TWO CONVECTIVE CLUSTERS MAY JOIN LATER TONIGHT IN THE REGION OF STRONG ISENTROPIC LIFTING AT THE NOSE OF THE LOW LEVEL JET, THEN GRADUALLY PROPAGATE SOUTHEASTWARD THROUGH THE MORNING HOURS. OUTFLOW FROM THE CONVECTIVE COMPLEX WILL SERVE TO ENHANCE BAROCLINICITY OVER WESTERN AND CENTRAL KANSAS LATER TODAY. THE SHORT WAVE EVIDENT ON SATELLITE IMAGERY FROM CENTRAL UTAH INTO NORTHERN ARIZONA WILL CONTINUE TO MOVE EASTWARD AND WILL SERVE TO FURTHER ENHANCE INSTABILITY OVER WESTERN KANSAS THIS AFTERNOON. MID LEVEL LAPSE RATES ON THE 00Z SOUNDINGS WERE NEARLY DRY ADIABATIC IN THE ELEVATED MIXED LAYER OVER THE ROCKIES, AND THIS MID LEVEL INSTABILITY WILL PROPAGATE OVER VERY MOIST LOW LEVEL SOUTHEAST FLOW IN WESTERN KANSAS AND EASTERN COLORADO TODAY. NICELY BACKED LOW LEVEL FLOW ON THE COOL SIDE OF THE BAROCLINIC ZONE WITH WESTERLY MID LEVEL FLOW WILL RESULT IN SUBSTANTIAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE, AND THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON AND EVENING. EXACTLY WHERE THE CONVECTION WILL INITIATE IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT THE MOST LIKELY AREA APPEARS TO BE NORTHEASTERN COLORADO WITH OTHER ISOLATED STORMS BREAKING THROUGH THE VERY WARM MID LEVEL AIR IN THE REGION OF BEST SUSTAINED VERTICAL MOTION FROM NORTHWESTERN KANSAS INTO CENTRAL KANSAS. THE EARLY STORMS WILL BE RELATIVELY ISOLATED AND WILL HAVE THE BEST POTENTIAL FOR TORNADO PRODUCTION. THE CONVECTION LIKELY WILL EVOLVE INTO A MORE ORGANIZED CONVECTIVE COMPLEX LATER THIS EVENING WITH THE MOST LIKELY TRACK ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WHATEVER CAN BREAK THROUGH THE INVERSION AND TAP THE BOUNDARY LAYER THIS AFTERNOON WILL BECOME SEVERE QUICKLY. THE FORECAST WILL INCLUDE THE MENTION OF SEVERE THUNDERSTORMS WITH THE GREATEST EMPHASIS IN THE NORTHEASTERN COUNTIES. THE FLOW OVER NORTH AMERICA CONTINUES TO BE INFLUENCED STRONGLY BY THE WESTWARD PROPAGATING BLOCKING ANTICYCLONE OVER CENTRAL CANADA. THE ETA AND AVN ARE SOMEWHAT SLOWER THAN THE RGL IN MOVING THE DEVELOPING CLOSED LOW OVER THE NORTHERN ROCKIES EASTWARD AND APPEAR MORE REASONABLE GIVEN THE BLOCKY CHARACTER OF THE ATMOSPHERE. THE AVN MODEL SOUNDINGS INDICATE EXCESSIVE DRYING OF THE BOUNDARY LAYER LATE THIS AFTERNOON AND SEEM QUITE UNREALISTIC. AS SUCH, THE MOISTER ETA IS THE MODEL OF CHOICE FOR THE PACKAGE. THE SURFACE CYCLONE OVER EASTERN COLORADO WILL PROPAGATE INTO NORTHERN OKLAHOMA BY 12Z MONDAY, AND MOIST NORTHEAST FLOW WILL BECOME ESTABLISHED OVER WESTERN KANSAS MONDAY. YET ANOTHER SHORT WAVE WILL APPROACH KANSAS MONDAY AFTERNOON, AND SCATTERED THUNDERSTORMS STILL APPEAR PROBABLE. CONSIDERABLE CLOUDINESS IN THE UPSLOPE FLOW WILL SUPPRESS TEMPERATURES SOMEWHAT, AND MOS VALUES LOOK A FEW DEGREES ON THE HIGH SIDE. EXTENDED DISCUSSION... WILL INTRODUCE CHANCE POPS FOR MONDAY NIGHT AND RAISE OVERNIGHT LOWS. LATEST MODEL SOLUTIONS INDICATE PERSISTENT UPSLOPE FLOW MONDAY THROUGH MONDAY NIGHT WITH SFC LOW LOCATED OVER OKLAHOMA PANHANDLE. AVN/ETA MOVE ANOTHER SHORT WAVE ACROSS WESTERN KANSAS MONDAY NIGHT AND WITH LOW LEVEL MOISTURE IN PLACE, SCATTERED SHOWERS AND THUNDERSTORMS APPEAR LIKELY TO OCCUR. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 083/059 080/055 075 X243 GCK 084/057 079/054 074 233 EHA 090/057 080/052 075 224 LBL 088/060 082/056 076 234 HYS 077/056 074/053 071 352 P28 084/063 083/060 077 242 .DDC...NONE. 01/COLEMAN
KSZ030-031-043>046-061>066-074>081-084>090-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT SAT JUN 2 2001 ...THE NEED FOR SPOTTERS IS OVER FOR TONIGHT... IN SPITE OF VERY UNSTABLE LOWER LEVELS OF THE ATMOSPHERE, A SURGE OF VERY WARM MID LEVEL AIR IS INHIBITING STORMS FROM BECOMING SEVERE. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER FOR TONIGHT. SUNDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENT SITUATION FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH NUMBER 354 HAS BEEN CANCELLED FOR THE FOLLOWING SOUTHWEST KANSAS COUNTIES... MORTON...HAMILTON...STEVENS...STANTON...KEARNY...GRANT... FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ JOHNSON
The Dodge City radar (KDDC), 71 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Three inch diameter limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255637, 5255638, 5255639.